Alert archive / Texas / Red Flag Warnings in 2019
Red Flag Warning 8, NWS Amarillo, TX
NWS Amarillo, TX issued this red flag warning at Apr 9, 2019, 3:57 AM CDT for 4 counties in Texas. It took effect at Apr 9, 2019, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 9, 2019, 3:57 AM CDT (08:57 UTC)
- In effect from
- Apr 9, 2019, 1:00 PM CDT
- Expired
- Apr 9, 2019, 8:53 PM CDT
- In force
- 8 hr
- Issued by
- NWS Amarillo, TX
Counties Dallam County, TX, Deaf Smith County, TX, Hartley County, TX, Oldham County, TX
The radar
The Amarillo radar (KAMA), 92 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 9.0 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 2708 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
743 WWUS84 KAMA 090857 RFWAMA URGENT - FIRE WEATHER MESSAGE National Weather Service Amarillo TX 357 AM CDT Tue Apr 9 2019 TXZ001-006-011-016-092200- /O.NEW.KAMA.FW.W.0008.190409T1800Z-190410T0300Z/ /O.CON.KAMA.FW.A.0007.190410T1600Z-190411T0300Z/ Dallam-Hartley-Oldham-Deaf Smith- 357 AM CDT Tue Apr 9 2019 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FOR THE FAR WESTERN TEXAS PANHANDLE... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE COMBINED OKLAHOMA AND TEXAS PANHANDLES... The National Weather Service in Amarillo has issued a Red Flag Warning for strong winds and low relative humidity, which is in effect from 1 PM this afternoon to 10 PM CDT this evening. * Affected Area...In Texas...Dallam...Hartley...Oldham and Deaf Smith. * 20 Foot Winds...Southwest 15 to 25 mph with gusts near 35 mph today. Southwest 35 to 45 mph with gusts up to 70 mph Wednesday. * Relative Humidity...As low as 10 percent today and Wednesday. * Red Flag Threat Index...3 to 5 today. 5 to 8 Wednesday. * Timing...For today, Early afternoon through early this evening. For Wednesday, Late Wednesday morning through Wednesday evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that the potential for critical fire weather conditions exists. Listen for later forecasts and possible red flag warnings. A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. && $$ OKZ001>003-TXZ002>005-007>010-012>015-017>020-317-092200- /O.CON.KAMA.FW.A.0007.190410T1600Z-190411T0300Z/ Cimarron-Texas-Beaver-Sherman-Hansford-Ochiltree-Lipscomb-Moore- Hutchinson-Roberts-Hemphill-Potter-Carson-Gray-Wheeler-Randall- Armstrong-Donley-Collingsworth-Palo Duro Canyon- 357 AM CDT Tue Apr 9 2019 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE COMBINED OKLAHOMA AND TEXAS PANHANDLES... * Affected Area...In Oklahoma...Cimarron...Texas and Beaver. In Texas...Sherman...Hansford...Ochiltree...Lipscomb...Moore... Hutchinson...Roberts...Hemphill...Potter...Carson...Gray... Wheeler...Randall...Armstrong...Donley...Collingsworth and Palo Duro Canyon. * 20 Foot Winds...Southwest 30 to 40 mph with gusts up to 65 mph. * Relative Humidity...As low as 11 percent. * Red Flag Threat Index...5 to 8 * Timing...Late Wednesday morning through Wednesday evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that the potential for critical fire weather conditions exists. Listen for later forecasts and possible red flag warnings. && $$ Schneider For more information from the National Weather Service visit... www.weather.gov/ama
2 follow-up statements
775 WWUS84 KAMA 092015 RFWAMA URGENT - FIRE WEATHER MESSAGE National Weather Service Amarillo TX 315 PM CDT Tue Apr 9 2019 TXZ001-006-011-016-100900- /O.CON.KAMA.FW.W.0008.000000T0000Z-190410T0300Z/ /O.CON.KAMA.FW.A.0007.190410T1600Z-190411T0300Z/ Dallam-Hartley-Oldham-Deaf Smith- 315 PM CDT Tue Apr 9 2019 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FOR THE FAR WESTERN TEXAS PANHANDLE... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE COMBINED OKLAHOMA AND TEXAS PANHANDLES... * Affected Area...In Texas...Dallam...Hartley...Oldham and Deaf Smith. * 20 Foot Winds...Southwest 30 to 40 mph with gusts up to 65 mph. * Relative Humidity...As low as 10 percent. * Red Flag Threat Index...3 to 5 today. 5 to 8 Wednesday. * Timing...For today, Early afternoon through early this evening. For Wednesday, Late Wednesday morning through Wednesday evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that the potential for critical fire weather conditions exists. Listen for later forecasts and possible red flag warnings. A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. && $$ OKZ001>003-TXZ002>005-007>010-012>015-017>020-317-100900- /O.CON.KAMA.FW.A.0007.190410T1600Z-190411T0300Z/ Cimarron-Texas-Beaver-Sherman-Hansford-Ochiltree-Lipscomb-Moore- Hutchinson-Roberts-Hemphill-Potter-Carson-Gray-Wheeler-Randall- Armstrong-Donley-Collingsworth-Palo Duro Canyon- 315 PM CDT Tue Apr 9 2019 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE COMBINED OKLAHOMA AND TEXAS PANHANDLES... * Affected Area...In Oklahoma...Cimarron...Texas and Beaver. In Texas...Sherman...Hansford...Ochiltree...Lipscomb...Moore... Hutchinson...Roberts...Hemphill...Potter...Carson...Gray... Wheeler...Randall...Armstrong...Donley...Collingsworth and Palo Duro Canyon. * 20 Foot Winds...Southwest 30 to 40 mph with gusts up to 65 mph. * Relative Humidity...As low as 12 percent. * Red Flag Threat Index...5 to 8 * Timing...Late Wednesday morning through Wednesday evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that the potential for critical fire weather conditions exists. Listen for later forecasts and possible red flag warnings. && $$ For more information from the National Weather Service visit... www.weather.gov/ama
253 WWUS84 KAMA 100153 RFWAMA URGENT - FIRE WEATHER MESSAGE National Weather Service Amarillo TX 853 PM CDT Tue Apr 9 2019 TXZ001-006-011-016-101200- /O.CAN.KAMA.FW.W.0008.000000T0000Z-190410T0300Z/ /O.UPG.KAMA.FW.A.0007.190410T1600Z-190411T0300Z/ /O.NEW.KAMA.FW.W.0009.190410T1600Z-190411T0300Z/ Dallam-Hartley-Oldham-Deaf Smith- 853 PM CDT Tue Apr 9 2019 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 10 PM CDT WEDNESDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR ALL OF THE TEXAS AND OKLAHOMA PANHANDLES... ...RED FLAG WARNING FOR TUESDAY IS CANCELLED FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FOR THE FAR WESTERN TEXAS PANHANDLE... The National Weather Service in Amarillo has issued a Red Flag Warning for strong winds and low relative humidity, which is in effect from 11 AM to 10 PM CDT Wednesday. The Red Flag Warning for Tuesday has been cancelled. The Fire Weather Watch is no longer in effect. * Affected Area...In Texas...Dallam...Hartley...Oldham and Deaf Smith. * 20 Foot Winds...Southwest 35 to 45 mph with gusts up to 70 mph. * Relative Humidity...As low as 10 percent. * Red Flag Threat Index...5 to 7. * Timing...Late Wednesday morning through Wednesday evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. && $$ OKZ001>003-TXZ002>005-007>010-012>015-017>020-317-101200- /O.UPG.KAMA.FW.A.0007.190410T1600Z-190411T0300Z/ /O.NEW.KAMA.FW.W.0009.190410T1600Z-190411T0300Z/ Cimarron-Texas-Beaver-Sherman-Hansford-Ochiltree-Lipscomb-Moore- Hutchinson-Roberts-Hemphill-Potter-Carson-Gray-Wheeler-Randall- Armstrong-Donley-Collingsworth-Palo Duro Canyon- 853 PM CDT Tue Apr 9 2019 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 10 PM CDT WEDNESDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR ALL OF THE TEXAS AND OKLAHOMA PANHANDLES... The National Weather Service in Amarillo has issued a Red Flag Warning for strong winds and low relative humidity, which is in effect from 11 AM to 10 PM CDT Wednesday. The Fire Weather Watch is no longer in effect. * Affected Area...In Oklahoma...Cimarron...Texas and Beaver. In Texas...Sherman...Hansford...Ochiltree...Lipscomb...Moore... Hutchinson...Roberts...Hemphill...Potter...Carson...Gray... Wheeler...Randall...Armstrong...Donley...Collingsworth and Palo Duro Canyon. * 20 Foot Winds...Southwest 30 to 40 mph with gusts up to 65 mph. * Relative Humidity...As low as 10 percent. * Red Flag Threat Index...5 to 8. * Timing...Late Wednesday morning through Wednesday evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. && $$ For more information from the National Weather Service visit... www.weather.gov/ama
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Apr 9, 12:40 AM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, Apr 9, 12:40 AM CDT, 3 hours 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1240 AM CDT Tue Apr 9 2019
.AVIATION...
For the 06Z TAFs, VFR conditions are forecast to continue
through late Tuesday evening.
02
&&
.PREV DISCUSSION... /Issued 615 PM CDT Mon Apr 8 2019/
AVIATION...00z TAFs...
VFR conditions expected through the period at all TAF sites.
Light and variable winds will continue through the evening and
overnight hours. Winds will eventually pick up and settle on
southwesterly by the middle of tomorrow morning, with some gusts
possible in the afternoon. Other than a few cumulus at or around
9000 feet across the eastern Panhandles before sunset this evening
and perhaps some cirrus, skies should remain clear.
Ferguson
PREV DISCUSSION... /Issued 417 PM CDT Mon Apr 8 2019/
UPDATE...
Added fire weather discussion.
FIRE WEATHER...
Wednesday morning into Wednesday evening a 90-100 knot jet in the
mid levels is expected to move over eastern New Mexico, west
Texas and the combined Oklahoma and Texas Panhandles. Southwest to
westerly downsloping winds will create dry and warm conditions
across the CWA, bringing RH values down to 10% and 15%. Clear
skies with temperatures warming to the upper 80s in the SE fa will
allow for these strong winds aloft to mix down to the surface.
Winds are forecasted to be 35-45 mph sustained across the entire
area on Wednesday with gust as high as 65 mph possible. Conditions
on Tuesday and Wednesday are expected to help dry out 1 hour
fuels. RFTI values are ranging from 5 to 8, and have issued a fire
weather watch for late Wednesday morning into Wednesday evening.
Winds will come down for a short time late Wednesday evening but a
cold front will move in and the northern half of the combined
Panhandles are expected to have winds increase again due to the
pressure gradient of the associated surface low. Mainly between 1
am and 10 am Thursday morning. A wind advisory may be needed for
the northern half of the CWA during this time.
Hoffeditz
PREV DISCUSSION... /Issued 331 PM CDT Mon Apr 8 2019/
SHORT TERM (Tonight and Tomorrow)...
500mb ridge continues to shift east over the Rockies today as potent
upper level trough comes on shore in the Pac Northwest per latest
water vapor imagery. A weak surface trough from near Dalhart to
Guymon is trying to sag south resulting in light north winds. Ahead
of the trough and for most of the FA, south to southwest winds at 10
to 15 knots are expected. Shallow cumulus were developing along a
pseudo dryline from Beaver to near Clarendon with temperatures
rising into the low 80s.
Guidance is in good agreement for tomorrow as the Pac NW trough digs
southeast across the Great Basin and the upper ridge axis begins to
shift east of the area. The combination of lee pressure falls and
rising near surface thickness values will result in a very warm
afternoon. There is good agreement with the 850mb temperatures
rising to around 27 deg C in the west and 21 deg C in the east.
While there could be some thin cirrus with a brief period of cross
barrier flow, temperatures should have no trouble rising to near
record values for most of the area. The exception would be in the
far eastern Panhandles near the dryline where winds will be more
southeasterly and dew points will be higher. Otherwise, breezy
downslope winds and sufficient insolation will lead to temperatures
in the upper 80s to near 90.
Ward
MID TERM (Tuesday night through Wednesday night)...
By 06Z Wednesday, upper level winds become zonal before backing to
the SW. Twelve hours later, h25 flow is SW with a 130 knot jet exit
region over the combined Panhandles. A shortwave trough axis will be
running from SE Wyoming down through the New Mexico boot heel by
18Z. Around 00Z Thursday the Euro develops a closed h25 Low over
eastern Utah and western Colorado, and the NAM and the GFS keep the
through open. Looking at the h5 levels a closed low is positioned
over NW Utah into souther Idaho and NW Nevada, with a trough axis
running south through the southern tip of California by 06Z.
Guidance is showing a stout 80 knot jet maxima with this shortwave
trough. By 18Z the trough axis will run down through the Four
Corners region south to Mexico. At this time the jet maxima looks
to increase to around 95 knots with the eastern portions of the
combined Panhandles being under the right exit region. These
strong jet maxima's at the mid and upper levels will aid in
producing gusty winds over the CWA Wednesday afternoon into
evening.
Wednesday afternoon is expected to warm up quite a bit with
downsloping SW winds and clear skies allowing for winds to mix down
creating gusty conditions. Daytime highs on Wed are progged to be in
the mid 70s in the northwest forecast area, to the upper 80s in
the southeast. The southwesterly surface winds will bring in
drier air at the surface dropping relative humidity values down in
the low teens Wednesday afternoon. Sustained wind speeds are
progged to be 40-50 mph across the area with higher gust around
60-65 mph mainly between noon and 9 pm. The combined strong winds
and dry air will bring concerns for fire weather conditions as
well, especially for fields with cured ungrazed wild grasses. At
the surface a lee side low will set up over southeast Colorado and
western Kansas with a Pacific front progged to be on our western
door step by 4 pm, with a cold front progged to enter from the
north between 7 pm and 10 pm and surge south past Amarillo in a
matter of a couple of hours. Behind the cold front Wednesday
evening, strong pressure gradient winds associated with the
surface low will keep the northern CWA under windy conditions into
late Wed night. Given these conditions, a High Wind Watch and a
Fire Weather Watch has been issued for Wednesday. There will be a
slight chance for precipitation Wed night for the northern one
third of the CWA, from wrap around moisture. Have not changed the
PoPs from the previous forecast due to not seeing any trends for
higher or lower PoPs. As of right now precipitation is expected to
occur before temperatures get cold enough for snow. Will have to
monitor trends in the models for any changes. Morning lows on
Thursday will be colder with temperatures below freezing for the
northwest one third of the CWA.
Hoffeditz/Guerrero
LONG TERM (Thursday through Sunday)...
Highlights for the long term include the next system progged to
impact the area by Friday night, which should bring precipitation to
the local area. With the cooler air mass settling in across the area
after the mid-weeks cold front, there will be a chance for some
snow to sneak in, but its too early to talk about accumulations at
this time. This trend to snow may become more aggressive in the
coming days. Could end being a rain/snow mix at times as well.
Precipitation chances start Friday night and go through Saturday
night. Warm back up Sunday.
In the wake of the mid-week system, a transition to zonal flow will
be experienced across the forecast area with quiet conditions to end
the work week outside of potentially elevated to critical fire
weather conditions Thursday. Next wave will impact the area Friday
night as it digs into the Four Corners region. Some differences in
the handling of the wave are noted as either an open wave or closed
low. The track is however more in line than the last suite of
models. Given the track of the low and 850 temps below zero we are
looking at the possibility for snowfall across the Panhandles.
Moisture is on the uptick beginning Friday night, especially in the
low to mid-level. In addition to isentropic lift ahead of the upper
level wave, easterly winds at the surface will help with upslope
flow. Its not overly uncommon for mid April snow. Given its still
Day5/Day6, amounts are a little skeptical at this time, but given
the dynamics of the system, available moisture, and lift,
accumulations of 2-4 inches is not out of the question. GFS
actually paints a couple areas of 6-8 inches. Something we
definitely need to monitor going forward. Highs Saturday are
currently well below normal, with most of the Panhandles in the
mid 40s. If temperatures keep trending cooler, our window for
snowfall will become a lot larger, which is probably our current
limiting factor as this window is somewhat small at this time.
Trend is definitely towards snow, and I think this trend is
correct and may need to get more aggressive with the snow
potential in the days to come. System exits Saturday night, and we
warm back up nicely into the 60s on Sunday for highs.
Guerrero
&&
.AMA Watches/Warnings/Advisories...
TX...Fire Weather Watch from Wednesday morning through Wednesday
evening for the following zones: Armstrong...Carson...
Collingsworth...Dallam...Deaf Smith...Donley...Gray...
Hansford...Hartley...Hemphill...Hutchinson...Lipscomb...
Moore...Ochiltree...Oldham...Palo Duro Canyon...Potter...
Randall...Roberts...Sherman...Wheeler.
High Wind Watch from Wednesday morning through Wednesday evening
for the following zones: Armstrong...Carson...
Collingsworth...Dallam...Deaf Smith...Donley...Gray...
Hansford...Hartley...Hemphill...Hutchinson...Lipscomb...
Moore...Ochiltree...Oldham...Palo Duro Canyon...Potter...
Randall...Roberts...Sherman...Wheeler.
OK...Fire Weather Watch from Wednesday morning through Wednesday
evening for the following zones: Beaver...Cimarron...Texas.
High Wind Watch from Wednesday morning through Wednesday evening
for the following zones: Beaver...Cimarron...Texas.
&&Hazardous weather outlook, Apr 8, 3:24 PM CDT, 12 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 324 PM CDT Mon Apr 8 2019 OKZ001>003-TXZ001>020-317-091200- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 324 PM CDT Mon Apr 8 2019 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Elevated fire weather is possible on Tuesday along the far western Panhandles. Strong westerly to southwesterly winds are expected Wednesday, with a Wind Advisory or High Wind Warning perhaps being needed. Critical fire weather conditions are likely to develop Wednesday across the combined Panhandles, in particular the western half of the Panhandles, due to strong southwesterly winds, low relative humidity values, and dry fuels. Areas of blowing dust are possible across a majority of the western and central Texas Panhandle Wednesday. Any blowing dust will reduce visibilities at times. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Area fire managers and emergency officials should be alert for elevated fire weather conditions on Tuesday and critical fire weather conditions on Wednesday.
Nearby
Red Flag Warnings in Texas, 2019Every red flag warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.